Florida, 2010Damaging Wind in Florida, January 25, 2010
January 25, 2010 · NWS JAX · 2 events in 2 counties and zones
A pre-frontal line of severe storms re-developed over northeast Florida during the early morning hours. Sufficient surface based instability with temperatures in the lower 70s and dew points in the upper 60s combined with a very strong southerly low level jet of 50 knots helped support severe storm development across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal line of severe storms re-developed over northeast Florida during the early morning hours. Sufficient surface based instability with temperatures in the lower 70s and dew points in the upper 60s combined with a very strong southerly low level jet of 50 knots helped support severe storm development across the area. Widespread wind gust reports of 40 to 48 mph were recorded with the line, along with minor structural and foliage damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 25, 3:10 AM EST, 30 minutes earlier.
Area forecast discussion, Jan 25, 3:10 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 AM EST MON JAN 25 2010
...GUSTY WINDS WITH PRE-FRONTAL CONVECTION TODAY...
...LAKE WIND ADVISORY TODAY...
.SYNOPSIS...PRE-FRONTAL CONVECTION WAS TRACKING EAST ACROSS THE JAX
CWA. THE STRONGEST LINE EXTENDED FROM SSI SW TOWARD GNV. ISOLATED TS
FORMED IN THE LINE ACROSS SE GA EARLIER TONIGHT WHERE UPPER LEVEL
DYNAMICS WERE STRONGEST BUT NOW THAT THE SFC LOW HAS LIFTED
NORTHWARD ACROSS THE WESTERN CAROLINAS TS ACTIVITY HAS DECREASED
OVER OUR GA ZONES. FARTHER SOUTH ACROSS N FL SCATTERED TS CONTINUED
TO FLARE-UP WHERE SFC BASED INSTABILITY REMAINED IN PLACE (AROUND 2
AM OCALA WAS 73/70).
STRONG LOW LEVEL WINDS BETWEEN 3-4 KFT AROUND 55-65 KTS WERE OVER THE
AREA PER THE JAX VAD. LAKE WIND ADVISORY CONDITIONS CONTINUED ACROSS
OUR FL ZONES WITH A STRONG PRESSURE GRADIENT IN PLACE PRECEDING THE
SFC COLD FRONT...AND PRESSURE RISES TRAILING THE CONVECTION ON THE
ORDER OF 2 TO 3 MB/3-HR. THE STRONGEST RECENT GUST OF 43 MPH WAS
ASSOCIATED WITH CONVECTION AS IT PASSED THROUGH PERRY FL. WITH
SEVERAL GRADIENT AND DYNAMICAL MECHANISMS IN PLACE...EXPECT WIND
GUSTS BETWEEN 35-40 MPH WILL BE COMMON IN CONVECTION TONIGHT...AND
GIVEN WET GROUNDS IN MANY LOCATIONS...THESE CONDITIONS COULD CAUSE
SOME DAMAGE TO TREES.
.SHORT TERM...TODAY THROUGH THU...
THE BULK OF PRECIP WILL BE OFFSHORE OF THE COAST BY 12Z...BUT PVA
ALOFT AND LINGERING SFC INSTABILITY WILL CONTINUE TO SUPPORT A
CHANCE OF EARLY MORNING SHRA AND ISOLD TS FROM SSI TO GNV EASTWARD.
TRAILING THE HEAVIER PRECIP LIGHT LIGHT SHRA ACTIVITY NOW ACROSS SW
GA AND THE FL PANHANDLE WILL BE POSSIBLE WESTWARD TOWARD WAYCROSS
AND LIVE OAK THROUGH MID-MORNING. BY EARLY AFTN CONVECTION WILL BE
CLEAR OF THE CWA. MAX TEMPS WILL WARM INTO THE MID/UPPER 60S UNDER
WINDY WESTERLY FLOW AND CLEARING SKIES. WILL CONTINUE THE LAKE WIND
ADVISORY FOR ALL ZONES THROUGH THIS EVENING WITH SUSTAINED SPEEDS
AROUND 20 MPH AND GUSTS FROM 30-35 MPH.
TONIGHT & TUE...UPPER LEVEL FLOW WILL CONTINUE FROM THE SW WITH DEEP
TROUGHING STILL UPSTREAM OF THE AREA AS SFC HIGH PRESSURE BUILDS
SOUTH AND EAST FROM THE CENTRAL CONUS TO THE GULF COAST REGION. WEST
WINDS WILL DECREASE TONIGHT BUT WILL NOT GO CALM...SO HAVE TRENDED
ON THE WARM SIDE OF MOS. TUE LAKE WIND ADVISORY CONDITIONS ARE
LIKELY AGAIN AS WELL AS SOME PASSING HIGH CLOUDS AS THE UPPER TROUGH
FINALLY PUSHES DOWNSTREAM OF THE EASTERN CONUS.
TUE NIGHT THROUGH THROUGH WED NIGHT...UPPER LEVEL FLOW WILL BECOME
ZONAL AS THE SFC RIDGE SHIFT EAST ACROSS THE SOUTH. MAXES WILL RANGE
FROM NEAR 60 NORTH TO MID 60S SOUTH. A LIGHT FREEZE IS STILL LIKELY
INLAND EARLY WED MORNING WITH THE RIDGE CENTER OVER N GA. TEMPS WILL
STILL LIKELY FALL INTO THE LOWER 30S WED NIGHT INLAND...BUT NNE
RETURN FLOW WILL DEVELOP WHICH MAY PRECLUDE A FREEZE.
THU THE AIRMASS MODIFIES AS THE RIDGE BUILDS OFFSHORE OF THE SE
ATLANTIC SEABOARD. TEMPS WARM INTO THE 70S INLAND WHILE A COOLER NE
FLOW KEEPS THE COST IN THE LOW 60S. A COASTAL TROUGH MAY BEGIN TO
DEVELOP THU NIGHT.
.LONG TERM...FRI THROUGH MON...
LOOKS LIKE THERE IS POTENTIAL FOR A HEAVY PRECIP EVENT LATE FRI INTO
SAT AS A WEAK MID LEVEL SFC LOW MOVE EASTWARD ACROSS THE GULF COAST
STATES. AS THE SYSTEM APPROACHES OUR AREA FRI AND BEGINS TO
STALL...A DEEPENING UPPER LEVEL TROUGH WILL PUT THE AREA IN THE
RIGHT-REAR QUAD OF THE UPPER JET AROUND THE TIME STRONG LOW LEVEL
ISENTROPIC LIFT WILL BE FOCUSING ACROSS OUR CWA. PRECIP CHANCES HAVE
BEEN CAPPED AROUND 40% AT THIS TIME..AND HIGH STABILITY INDICES
SHOULD PREVENT TS. SFC HIGH PRESSURE BUILDS IN FROM THE NW LATE
SAT...SHUNTING LOW LEVEL MOISTURE/PRECIP SOUTH OF OUR CWA WITH A
COOL NNE FLOW BRINGING MAXES DOWN IN THE 60S INLAND TO 50S COAST
WITH MINS IN THE MID 30S TO 40S TO START NEXT WEEK.
&&
.AVIATION...
MVFR CIGS/VSBYS WILL ACCOMPANY SQUALL LINE ALONG WITH GUSTY WINDS TO
35 KNOTS UNTIL SUNRISE. CLOUD SHIELD BEHIND SQUALL LINE MAY CONTAIN
SOME CONTINUED MVFR CIGS THIS MORNING OTHERWISE VFR CONDS ARE
EXPECTED BY THE AFTERNOON WITH GUSTY WINDS UP TO 25-30 KNOTS
CONTINUING. SKIES WILL CLEAR THIS EVENING AND WINDS WILL SLOWLY
DECREASE TO LESS THAN 10 KNOTS.
&&
.MARINE...
GALE WARNING/STRONG SCA CONDS TO CONTINUE THIS MORNING AHEAD OF AND
ALONG SQUALL LINE. LULL IN WINDS EXPECTED BRIEFLY BEHIND SQUALL LINE
AND FRONTAL PASSAGE DURING THE LATE MORNING HOURS...THEN
POST-FRONTAL WESTERLY WINDS WILL KEEP SMALL CRAFT ADVISORY CONDS
GOING OVER THE OFFSHORE WATERS THROUGH TUESDAY BEFORE LIGHT WINDS
AND SUBSIDING SEAS BEGIN ON WED AND LAST INTO THU. NEXT PRE-FRONTAL
WIND INCREASE BEGINS ON FRIDAY.
&&
.FIRE WEATHER...
DRY AIR RAPIDLY PUSHES INTO THE FORECAST AREA THIS AFTERNOON AND A
FEW OF THE SHORT-TERM MODELS ARE SUPPORTING MIN RH VALUES DROPPING
CLOSE TO 35 PERCENT ALONG WITH WEST WINDS OF 15-25 MPH AND
DISPERSION VALUES AROUND 75. THESE POSSIBLE SHORT-FUSE RED FLAG
CONDS ACRS NERN FL ARE NOT LIKELY ENOUGH TO POST A RED FLAG WARNING
THIS AFTERNOON BUT WILL LIKELY NEED TO BE MONITORED.
ON TUESDAY AFTERNOON...WESTERLY FLOW WILL AND DRIER AIR WILL SET THE
STAGE FOR RED FLAG CONDS ACRS THE ENTIRE AREA AND HAVE KEPT FIRE
WEATHER WATCH IN PLACE FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 38 60 31 / 20 0 0 0
SSI 67 43 59 37 / 30 0 0 0
JAX 69 41 65 35 / 30 0 0 0
SGJ 69 44 64 40 / 40 0 0 0
GNV 68 40 65 32 / 30 0 0 0
OCF 69 40 66 34 / 30 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
FIRE WEATHER WATCH TUESDAY AFTERNOON FOR ALACHUA-BAKER-BRADFORD-
CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
GA...LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR APPLING-
ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
DAVIS-PIERCE-WARE-WAYNE.
FIRE WEATHER WATCH TUESDAY AFTERNOON FOR APPLING-ATKINSON-BACON-
BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
WARE-WAYNE.
AM...GALE WARNING UNTIL 11 AM EST THIS MORNING FOR ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 11 AM EST THIS MORNING FOR ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
FL OUT 20 NM.
&&
ENYEDI/HESSHazardous weather outlook, Jan 24, 11:30 PM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 PM EST SUN JAN 24 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1130 PM EST SUN JAN 24 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TONIGHT...
...LAKE WIND ADVISORY TONIGHT...
...HIGH RISK OF RIP CURRENTS...
TONIGHT...A PRE-FRONTAL LINE OF HEAVY RAINFALL WITH ISOLATED
EMBEDDED THUNDERSTORMS IS EXPECTED TO CROSS THE AREA AND AFFECT
INLAND SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY OF NORTH
FLORIDA BEFORE MIDNIGHT...THEN PROCEED EAST THROUGH DAWN. STRONG
GUSTY WINDS WILL BE POSSIBLE IN BOTH SHOWER AND THUNDERSTORM
ACTIVITY AS WELL AS PERIODS OF HEAVY RAINFALL.
WINDY CONDITIONS WILL CONTINUE IN ADVANCE OF A COLD FRONT. SUSTAINED
SPEEDS WILL NEAR 20 MPH WITH GUSTS TO 30 MPH EXPECTED ACROSS MOST OF
THE AREA INTO TONIGHT.
ONSHORE FLOW AND SWELLS WILL CONTINUE THE ELEVATED THE RIP CURRENT
RISK. PLEASE REFER TO THE SURF ZONE FORECAST FOR MORE INFORMATION.
MINOR FLOODING WILL CONTINUE ON THE ALTAMAHA RIVER AT BAXLEY AND
CHARLOTTE INTO NEXT WEEK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
GUSTY WINDS WILL BE POSSIBLE IN STORMS EARLY MONDAY MORNING ALONG
AND SOUTH OF A SAINT AUGUSTINE TO OCALA LINE.
MINOR FLOODING IS EXPECTED FOR THE SATILLA RIVER AT ATKINSON BY
TUESDAY EVENING.
A LIGHT FREEZE IS POSSIBLE INLAND WEDNESDAY MORNING...MAINLY FOR
AREAS WEST OF THE HIGHWAY 301 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ENYEDI/CARROLL/HESS
In the hours before
Special weather statement, Jan 24, 11:53 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 PM EST SUN JAN 24 2010
GAZ136-250545-
WAYNE-
1153 PM EST SUN JAN 24 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WAYNE
COUNTY FOR STRONG WINDS VALID UNTIL 1245 AM EST...
AT 1153 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF JESUP...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BROADHURST...JESUP...GARDI AND DOCTORTOWN THROUGH 1245 AM EST.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3166 8183 3166 8180 3162 8176 3160 8171
3158 8169 3157 8169 3154 8165 3151 8165
3144 8201 3161 8202 3172 8189
TIME...MOT...LOC 0453Z 245DEG 9KT 3156 8196
PETERSONSpecial weather statement, Jan 25, 3:15 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 AM EST MON JAN 25 2010
FLZ030>032-036-250915-
ALACHUA-BRADFORD-CLAY-UNION-
315 AM EST MON JAN 25 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA...
BRADFORD...NORTHEASTERN UNION AND WESTERN CLAY COUNTIES FOR STRONG
WINDS AND FUNNEL CLOUDS VALID UNTIL 415 AM EST...
AT 314 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS EXTENDING FROM 6 MILES WEST OF LAWTEY TO 7 MILES
SOUTHWEST OF ARCHER...MOVING EAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND NEW RIVER...SAMPSON...
ARCHER... STARKE...LAWTEY...GAINESVILLE...WALDO...HAMPTON AND
GAINESVILLE AIRPORT THROUGH 415 AM EST. GUSTY WINDS AROUND 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THESE STORMS. TORNADOES MAY DEVELOP
WITH LITTLE OR NO ADVANCE WARNING. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2953 8256 2954 8264 2978 8238 3013 8219
3014 8205 3015 8204 3019 8177 2980 8191
2975 8197 2972 8204 2968 8204 2950 8224
2949 8256
TIME...MOT...LOC 0814Z 250DEG 24KT 3005 8216 2976 8231
2948 8260
ENYEDIFunnel Cloud, Clay
- When
- January 25, 3:40 AM EST
- Where
- Clay County, 3.64 mi NW of Middleburg
- Reported by
- Trained Spotter
- Coordinates
- 30.100, -81.920
A spotter reported a funnel cloud with a loud roaring sound as it passed over his location on the south end of the Jennings State Forest. He could hear tree branches and trunks breaking.
Thunderstorm Wind, Marion
- When
- January 25, 4:40 AM EST
- Where
- Marion County, 0.69 mi N of Marion Oaks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.010, -82.180
Trees were blown down in the Pine Eden area of Marion Oaks.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 25 to 26, 20101 death · $3.4 million · 45 events
- Flash Flooding and Flooding in Pennsylvania, January 25 to 26, 2010$810,000 · 15 events
- Flooding and High Wind in Massachusetts, January 25, 2010$601,000 · 60 kt wind · 11 events
- High Wind and Strong Wind in New Jersey, January 25, 2010$316,000 · 58 kt wind · 18 events
- Flash Flooding in New York, January 25, 2010$260,000 · 12 events
- Flooding in West Virginia, January 25, 2010$300,000 · 4 events
- Flash Flooding in Pennsylvania, January 25, 2010$140,000 · 8 events
- High Wind and Strong Wind in Pennsylvania, January 25, 2010$126,000 · 54 kt wind · 10 events
- High Wind in Rhode Island, January 25, 2010$100,000 · 52 kt wind · 5 events
- Strong Wind in Connecticut, January 25, 2010$100,000 · 1 event
- High Wind in New York, January 25, 2010$100,000 · 54 kt wind · 1 event
- Flooding in New York, January 25 to 28, 2010$80,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203809, 203807.